Alert archive / Washington / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 23, 2014, 1:26 PM PDT for Okanogan County, Washington. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 1:26 PM PDT (20:26 UTC)
- Expired
- Jul 23, 2014, 2:06 PM PDT
- In force
- 40 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Okanogan County, WA
The radar
The Seattle radar (KATX), 175 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 1:50 PM PDT | HAIL 1 | Winthrop, WA | HAIL UP TO 1 INCH AND HEAVY RAIN IN WINTHROP |
| Jul 23, 2:00 PM PDT | HAIL 0.88 | Winthrop, WA | CARLTON FIRE COMPLEX REPORTED NICKEL SIZE HAIL AT THE FIRE. |
| Jul 23, 2:00 PM PDT | HAIL 1 | Winthrop, WA | CARLTON FIRE COMPLEX HAS REPORTED HAIL UP TO 1 INCH IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131 WUUS56 KOTX 232026 SVROTX WAC047-232115- /O.NEW.KOTX.SV.W.0005.140723T2026Z-140723T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 126 PM PDT WED JUL 23 2014 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OKANOGAN COUNTY IN NORTHEAST WASHINGTON... * UNTIL 215 PM PDT * AT 125 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND TORRENTIAL DOWNPOURS CAPABLE OF MUDSLIDES AND FLASH FLOODING. THIS STORM WAS LOCATED 21 MILES EAST OF STEHEKIN...OR 31 MILES WEST OF OMAK...AND MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... TWISP...WINTHROP...BLACK PINE LAKE CAMPGROUND...NICE CAMPGROUND... MEMORIAL CAMPGROUND...FLAT CAMPGROUND...CAMP FOUR CAMPGROUND... FALLS CREEK CAMPGROUND...HONEYMOON CAMPGROUND... CHEWUCH CAMPGROUND AND RUFFED GROUSE CAMPGROUND... WESTERN REACHES OF THE NORTHERN FLANK OF THE CARLTON COMPLEX. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4832 12014 4831 12028 4874 12035 4874 11994 TIME...MOT...LOC 2025Z 181DEG 27KT 4841 12022 $$ SB
3 follow-up statements
018 WWUS56 KOTX 232037 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 137 PM PDT WED JUL 23 2014 WAC047-232115- /O.CON.KOTX.SV.W.0005.000000T0000Z-140723T2115Z/ OKANOGAN WA- 137 PM PDT WED JUL 23 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR CENTRAL OKANOGAN COUNTY... AT 135 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND VERY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING...MUDSLIDES...AND DEBRIS FLOWS. THIS STORM WAS LOCATED 23 MILES NORTHEAST OF STEHEKIN...OR 32 MILES WEST OF OMAK...MOVING NORTH AT 30 MPH. IN ADDITION...NICKEL SIZE HAIL AND WINDS TO 40 MPH WERE REPORTED IN WINTHROP. LOCATIONS IMPACTED INCLUDE... WINTHROP...NICE CAMPGROUND...MEMORIAL CAMPGROUND...FLAT CAMPGROUND... CAMP FOUR CAMPGROUND...FALLS CREEK CAMPGROUND...HONEYMOON CAMPGROUND...CHEWUCH CAMPGROUND AND RUFFED GROUSE CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4843 12012 4844 12025 4874 12035 4874 11994 TIME...MOT...LOC 2035Z 181DEG 27KT 4849 12022 $$ SB
407 WWUS56 KOTX 232054 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 154 PM PDT WED JUL 23 2014 WAC047-232115- /O.CON.KOTX.SV.W.0005.000000T0000Z-140723T2115Z/ OKANOGAN WA- 154 PM PDT WED JUL 23 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR CENTRAL OKANOGAN COUNTY... AT 152 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF DIME SIZE HAIL AND TORRENTIAL DOWNPOURS CAPABLE OF FLASH FLOODING AND MUDSLIDES. THIS STORM WAS LOCATED 10 MILES NORTH OF WINTHROP...OR 34 MILES NORTHWEST OF OMAK...MOVING NORTH AT 30 MPH. LOCATIONS IMPACTED INCLUDE... CHEWUCH CAMPGROUND...CAMP FOUR CAMPGROUND AND FALLS CREEK CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4856 12006 4858 12015 4874 12017 4874 11994 TIME...MOT...LOC 2052Z 181DEG 27KT 4862 12022 $$ SB
070
WWUS56 KOTX 232106
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PDT WED JUL 23 2014
WAC047-232112-
/O.CAN.KOTX.SV.W.0005.000000T0000Z-140723T2115Z/
OKANOGAN WA-
206 PM PDT WED JUL 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OKANOGAN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY
BASED ON WINDS AND HAIL. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER HEAVY RAIN AND MUDLSIDES WILL STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4856 12006 4858 12015 4874 12017 4874 11994
TIME...MOT...LOC 2101Z 181DEG 27KT 4870 12022
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:56 AM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 10:56 AM PDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1056 AM PDT WED JUL 23 2014
.SYNOPSIS...
A strong storm system will move through the region today, bringing
the potential for thunderstorms and heavy rain. Cool and windy
weather is expected for Thursday. Temperatures will rebound by the
weekend and be accompanied by dry conditions. Hot weather will
return to the area on Sunday and early next week.
&&
.DISCUSSION...
Quick update for today: Main message is the threat for strong to
severe storms across the eastern third of WA and Nrn ID while
heavy rains brings a risk for flash flooding/mudslides over burn
scars in the Cascades. SPC has spread the slight risk into much of
eastern WA and Nrn ID and a watch is not out of the question.
Areas of Ern WA and Nrn ID are experiencing sunny skies at this
hour which is going to allow the environment to reach potential
instability parameters via the model guidance. A much tougher call
for central WA given the pronounced cloudiness. Thunder is still
likely but whether instability can incr enough to support severe
storms is not as promising.
Meanwhile, embedded vort maximums tracking ahead of the main front
is enhancing convection along and mainly west of the Cascade
Crest with very impressive rates of upwards of 0.50"/hour under
the strongest cores. One wave passing through southern Chelan
County at this hour and peeling off to the N/NW. Activity with
this cluster is not as intense as observed with cores upstream
with 1 hour amounts generally in the 0.05-0.15" range, but
isolated lightning strikes have been observed and the potential
for strengthening is there given the instability noted on forecast
soundings and how intense some of the convection was in Seattle's
area this morning. Things are likely to shift east over the
course of the next 1-3 hours as the upper-low comes east and
spreads the training moisture and rain into the East Slopes. Flash
flood watches in effect. /sb
&&
.AVIATION...
18Z TAFS: Low pressure off the coast will shift move inland over
the next 24 hours. Widespread rain...heavy at times will be near
KEAT with embedded lightning strikes. Stronger storms expected to
develop in the Basin and track east toward the WA/ID border arnd
00z bringing the potential for damaging winds, hail, and heavy
downpours. Gusty winds will follow in the wake of cold front
passage late afternoon and into the overnight periods. Lingering
showers over the northern mountains for Thursday but all TAF sites
dry out overnight. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 83 52 71 51 77 55 / 60 80 20 10 0 0
Coeur d'Alene 84 53 67 52 76 51 / 50 80 40 10 0 0
Pullman 84 49 69 46 76 44 / 40 70 10 0 0 0
Lewiston 90 58 78 57 84 56 / 40 60 10 0 0 0
Colville 81 51 71 51 80 50 / 60 80 50 10 0 0
Sandpoint 85 51 66 49 73 49 / 50 80 50 10 0 0
Kellogg 85 52 65 50 73 51 / 40 80 40 10 0 0
Moses Lake 83 56 75 57 84 57 / 60 40 10 0 0 0
Wenatchee 75 58 73 59 83 61 / 80 40 20 0 0 0
Omak 77 55 74 53 84 54 / 80 60 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through this evening for East Slopes Northern
Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Jul 23, 6:30 AM PDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 630 AM PDT WED JUL 23 2014 IDZ001>004-026-027-WAZ031>038-044-241330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU- 630 AM PDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A THREAT OF STRONG TO ISOLATED SEVERE THUNDERSTORMS EXISTS WEDNESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG AND POTENTIALLY DAMAGING WINDS...HAIL AND HEAVY RAINFALL. THE HIGHEST THREAT OF STORMS COMES BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ041>043-241330- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 630 AM PDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ASSOCIATED WITH SHOWERS AND THUNDERSTORMS WILL INCREASE NEAR THE NORTHERN CASCADES WEDNESDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WENATCHEE AREA...EAST SLOPES NORTHERN CASCADES...AND OKANOGAN VALLEY THROUGH WEDNESDAY EVENING. IN ADDITION A THREAT OF STRONG THUNDERSTORMS EXISTS WEDNESDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG WINDS...SMALL HAIL. THE HIGHEST THREAT OF STORMS COMES BETWEEN 1 PM AND 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 23, 1:06 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
106 PM PDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 2 N ARDENVOIR 47.76N 120.37W
07/23/2014 M0.50 INCH CHELAN WA TRAINED SPOTTER
SPOTTER REPORTED 0.50 INCH RAIN IN 10 MIN WITH
THUNDERSTORM. 4-6 INCHES OF MUD REPORTED ON ENTIAT RIVER
RD AT MILE MARKER 11 AND 12.
&&
LNISBETLocal storm report, Jul 23, 1:26 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN 13 NNE PLAIN 47.93N 120.55W
07/23/2014 E0.00 INCH CHELAN WA NWS EMPLOYEE
HEAVY RAIN HAS CAUSED LARGE ROCKS TO FALL ON TOMMY CREEK
RD.
&&
LNISBETThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:55 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| Jul 23, 1:41 PM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Jul 23, 2:08 PM PDT | Flash Flood Warning | OTX | Chelan | 5 hr |
| Jul 23, 2:41 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Whitman | 49 min |
| Jul 23, 2:43 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Jul 23, 2:51 PM PDT | Special Weather Statement | OTX | Okanogan | 24 min |
| Jul 23, 2:56 PM PDT | Special Weather Statement | OTX | Lincoln | 34 min |
| Jul 23, 3:00 PM PDT | Special Weather Statement | OTX | Stevens | 45 min |
| Jul 23, 3:13 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 47 min |
| Jul 23, 3:22 PM PDT | Severe Thunderstorm Warning | OTX | Whitman | 38 min |
| Jul 23, 3:31 PM PDT | Special Weather Statement | OTX | Whitman | 44 min |
| Jul 23, 3:37 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield, Whitman | 38 min |
| Jul 23, 3:59 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 31 min |
| Jul 23, 4:00 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Stevens | 45 min |
| Jul 23, 4:01 PM PDT | Severe Thunderstorm Warning | OTX | Spokane, Whitman | 44 min |
| Jul 23, 4:09 PM PDT | Special Weather Statement | OTX | Ferry | 66 min |
| Jul 23, 4:22 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Stevens | 53 min |
| Jul 23, 4:26 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Ferry, Grant, Lincoln, Okanogan, Stevens | 49 min |
| Jul 23, 4:40 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln | 35 min |
| Jul 23, 4:58 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan | 77 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.